• Decrease font size
  • Return font size to normal
  • Increase font size
U.S. Department of Health and Human Services

Drugs

  • Print
  • Share
  • E-mail

Acetaminophen Toxicity

Acetaminophen is one of the most commonly used medicines in the United States. When used according to the label directions, it has a well-established record of safety and efficacy. Although acetaminophen overdose is very rare in the context of its broad usage, overdose can be toxic and lead to acute liver failure.

Liver injury from acetaminophen overdose remains a serious public health problem despite ongoing regulatory and educational efforts over the past several years to improve the safe use of medicines that contain acetaminophen. Patients can take too much if they take more than the labeled dose of one acetaminophen medicine, or if they take more than one medicine containing acetaminophen (for example, an over-the-counter [OTC] medicine that contains acetaminophen with a prescription medicine that contains acetaminophen).

To prevent acetaminophen overdose, consumers need to be able to read labels and recognize when their medicines contain acetaminophen. The active ingredients in OTC medicines are clearly listed on the label, but the container labels on prescription medicines that contain acetaminophen may not clearly identify acetaminophen as an active ingredient.

Under the leadership of the National Council for Prescription Drug Programs (NCPDP), FDA’s Safe Use Initiative and a broad group of stakeholders came together in 2011 to form the Acetaminophen Best Practices Task Group, which produced Version 1.0 of a White Paper and an update, “NCPDP Recommendations for Improved Prescription Container Labels for Medicines Containing Acetaminophen, Version 1.1. (PDF - 834KB).” Posted January 2013, the update provides additional guidance for stakeholders who have not been able to fully implement the recommendations, a progress report on the industry response to the recommendations and a resource list to facilitate the efforts of healthcare professionals to educate their patients. (For the resources, see Section 10.4, Appendix D, “Online Educational Resources.”)

The recommendations put forth in the white papers are intended to make it easier for consumers to: 1) identify that their prescription pain reliever contains acetaminophen, 2) compare active ingredients on their prescription and over-the-counter labels, and 3) take action to avoid taking two medicines with acetaminophen. They advocate harmonizing the prescription container labeling with the labeling that already exists for OTC medicines that contain acetaminophen, providing consistency in labeling across all acetaminophen-containing medicines.

The White Paper recommends:

  • complete spelling of acetaminophen and all other active ingredients on the pharmacy labels of all acetaminophen-containing prescription medicine, eliminating the use of abbreviations, acronyms or other shortened versions for active ingredients
  • a standardized concomitant use and liver pharmacy warning label for these medicines
  • formatting and wording on pharmacy container labels consistent with plain language and health literacy principles
  • a stakeholder call to action: adopt, implement, adhere, communicate and educate

The Safe Use Initiative will continue to work with NCPDP, the Acetaminophen Best Practices Task Group and other stakeholders to encourage adoption, implementation and adherence to these recommendations, to address existing barriers and to encourage education and communication to improve the safe use of acetaminophen medicines.

In addition, the Safe Use Initiative will continue to initiate and participate in collaborative efforts and alternative strategies to help decrease unintentional overdose of acetaminophen-containing medicines.

For more, please go to FDA's Acetaminophen Information page.

-

Background Information

-
 

Contact FDA

301-796-7600
Safe Use Initiative

Office of the Center Director

WO 51-2341

10903 New Hampshire Avenue

Silver Spring, MD 20993